Correspondence  |   March 2007
Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Failure to Ventilate and Maintain Cardiac Perfusion?
Author Notes
  • University of Illinois at Chicago, Chicago, Illinois.
Article Information
Correspondence   |   March 2007
Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Failure to Ventilate and Maintain Cardiac Perfusion?
Anesthesiology 3 2007, Vol.106, 637. doi:
Anesthesiology 3 2007, Vol.106, 637. doi:
In Reply:—
I am gratified by the response to the recent case report1 and accompanying editorial2 on the successful use of lipid in treating local anesthetic cardiac toxicity. Two of the letters are by authors whose work each occupies substantial space on my bookshelf. I appreciate the support for the lipid method that Dr. Moore showed by adding it to his proposed protocol for treating local anesthetic systemic toxicity.
I agree with Dr. Shupak that propofol is not a good choice for treating patients with local anesthetic–induced toxicity. This was not always my opinion, and a review I wrote on the topic3 might have lead Rosenblatt's team to use propofol for seizure suppression—mea culpa  . However, given (1) the potential for rapid and unpredictable progression to cardiac depression shortly after central nervous system symptoms, (2) overwhelming evidence of the cardiac suppressive effects of propofol, and (3) the commonly held, but incorrect, belief that propofol and 20% lipid are interchangeable, I believe that propofol should be removed from any such protocol and considered contraindicated  in treatment of local anesthetic toxicity.
I caution Dr. Shupak against writing statements that begin with “I would have chosen …” as it rarely looks good to question what someone did in extremis  . Dr. Rosenblatt and associates did not have the advantage of hindsight but performed admirably in saving the patient's life. Writing honestly about such an experience vicariously enriches our collective clinical wisdom.
Dr. Shupak points out that the patient's recovery at the same time as the lipid infusion might not have been causally related, although he remains “cautiously optimistic.” However, I have a distinct advantage. My “considerable enthusiasm” is based on having performed many dozens of experiments over several years in several animal models of bupivacaine toxicity in which lipid failed to resuscitate only twice (arterial pressure and electrocardiographic traces of typical experiments can be viewed at ). Dr. Shupak also wrote that he is “undecided about the effectiveness of lipid …” Given the second case report by Litz et al.  , I consider it unwise to withhold lipid infusion for a patient unresponsive to standard resuscitative measures. Saying “there's not enough evidence” seems too harsh a sentence for the suffering patient.
Dr. de Jong's question of general applicability is partially answered by Dr. Rosenblatt's case (asystole after combined bupivacaine and  mepivacaine) and the recent report by Litz et al.  4,5 of the successful use of lipid in resuscitating a patient in ropivacaine-induced asystole. It is not known whether lipid infusion could benefit a patient with purely central nervous system symptoms of overdose; we wait for laboratory studies or, possibly, case reports.
Dr. de Jong also cites case reports of successful resuscitation with standard methods for cardiac arrest after ropivacaine and levobupivacaine as support for an argument to avoid bupivacaine in favor of the other agents. I believe these cases serve as reminders that use of all local anesthetics carries risk. Knowing they exist, I wonder how often such cases go unreported when the resuscitation is not successful. Accurate numerators and denominators for critical events during regional anesthesia with specific local anesthetics are not available. However, a recent survey by Corcoran et al.  6 shows that bupivacaine surpasses all other local anesthetics as the preferred agent when prolonged anesthesia is required. Lacking epidemiologic evidence supporting a clear safety advantage of alternatives, I think it is unlikely that bupivacaine will be retired from use.
University of Illinois at Chicago, Chicago, Illinois.
Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB: Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105:217–8Rosenblatt, MA Abel, M Fischer, GW Itzkovich, CJ Eisenkraft, JB
Weinberg G: Lipid infusion resuscitation for local anesthetic toxicity: Proof of clinical efficacy. Anesthesiology 2006; 105:7–8Weinberg, G
Weinberg GL: Current concepts in resuscitation of patients with local anesthetic cardiac toxicity. Reg Anesth Pain Med 2002; 27:568–75Weinberg, GL
Litz RJ, Popp M, Stehr SN, Koch T: Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006; 61:800–1Litz, RJ Popp, M Stehr, SN Koch, T
Weinberg GL: In defence of lipid resuscitation. Anaesthesia 2006; 61:807–8Weinberg, GL
Corcoran W, Butterworth J, Weller RS, Beck JC, Gerancher JC, Houle TT, Groban L: Local anesthetic-induced cardiac toxicity: A survey of contemporary practice strategies among academic anesthesiology departments. Anesth Analg 2006; 103:1322–6Corcoran, W Butterworth, J Weller, RS Beck, JC Gerancher, JC Houle, TT Groban, L